Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Memphis, TN

April 10, 20245 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Apr 10, 2024, 7:42 AM CDT for 5 counties in Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2024, 7:42 AM CDT (12:42 UTC)
Expired
Apr 10, 2024, 10:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 56 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 8:17 AM CDTFLASH FLOOD1 Wsw Tupelo, MSFlooded roadways in Tupelo.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WGUS54 KMEG 101242
FFWMEG
MSC013-017-081-095-115-101545-
/O.NEW.KMEG.FF.W.0002.240410T1242Z-240410T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
742 AM CDT Wed Apr 10 2024

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Calhoun County in northeastern Mississippi...
  Chickasaw County in northeastern Mississippi...
  Lee County in northeastern Mississippi...
  Northwestern Monroe County in northeastern Mississippi...
  Southeastern Pontotoc County in northeastern Mississippi...

* Until 1045 AM CDT.

* At 742 AM CDT, emergency management reported flooded roadways 
  across the warned area. Between 2 and 3 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tupelo, Houston, Verona, Okolona, Trace State Park, Tombigbee 
  State Park, Saltillo, Guntown, Shannon, Vardaman, Plantersville, 
  Troy, Houlka, Furrs, Trebloc, Pyland, Sherman, New Houlka, Algoma 
  and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3405 8914 3438 8882 3444 8869 3441 8857
      3431 8854 3381 8877 3381 8893 3375 8893
      3374 8915 3382 8925

FLASH FLOOD...OBSERVED

$$

CAD
2 follow-up statements
542 
WGUS74 KMEG 101414
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
914 AM CDT Wed Apr 10 2024

MSC013-017-081-095-115-101545-
/O.CON.KMEG.FF.W.0002.000000T0000Z-240410T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MS-Chickasaw MS-Lee MS-Monroe MS-Pontotoc MS-
914 AM CDT Wed Apr 10 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT THIS 
MORNING FOR SOUTHEASTERN CALHOUN, CHICKASAW, LEE, NORTHWESTERN 
MONROE AND SOUTHEASTERN PONTOTOC COUNTIES...

At 914 AM CDT, 911 call center reported thunderstorms producing 
heavy rain in Tupelo . Between 2 and 3 inches of rain have fallen. 
Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...911 Call Center reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Tupelo, Houston, Verona, Okolona, Trace State Park, Tombigbee 
  State Park, Saltillo, Guntown, Shannon, Vardaman, Plantersville, 
  Troy, Houlka, Furrs, Trebloc, Pyland, Sherman, New Houlka, Algoma 
  and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3405 8914 3438 8882 3444 8869 3441 8857
      3431 8854 3381 8877 3381 8893 3375 8893
      3374 8915 3382 8925

FLASH FLOOD...OBSERVED

$$

AC3
832 
WGUS74 KMEG 101541
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1041 AM CDT Wed Apr 10 2024

MSC013-017-081-095-115-101551-
/O.EXP.KMEG.FF.W.0002.000000T0000Z-240410T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MS-Chickasaw MS-Lee MS-Monroe MS-Pontotoc MS-
1041 AM CDT Wed Apr 10 2024

...FLASH FLOOD WARNING AT 1045 AM CDT THIS MORNING FOR SOUTHEASTERN 
CALHOUN, CHICKASAW, LEE, NORTHWESTERN MONROE AND SOUTHEASTERN 
PONTOTOC COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...

The threat for flash flooding has ended, however, urban and small 
stream flooding still remains a threat.

&&

LAT...LON 3405 8914 3438 8882 3444 8869 3441 8857
      3430 8854 3381 8877 3381 8893 3375 8893
      3374 8915 3382 8925

$$

AC3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 6:20 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 10, 6:20 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
620 AM CDT Wed Apr 10 2024

...New AVIATION...

.SYNOPSIS...
Issued at 254 AM CDT Wed Apr 10 2024

Wet and unsettled weather will continue for the next 24-36 hours
as a cold front and deep low pressure system traverse the area.
An additional 2-3 inches of rain is possible today, especially
across north Mississippi. A low confidence severe weather threat
also exists across the area this afternoon. After the front moves
through tomorrow, expect gusty winds on the back side of the
system. Dry weather and mild temperatures return Friday through
this weekend.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 254 AM CDT Wed Apr 10 2024

A surface low is forecast to materialize over SE TX later this
morning, deepening as it ejects across the ArkLaTex up through
the TN Valley. An associated warm front will also begin lifting
north throughout the day as the surface low occludes. While much
of the ongoing stronger convection will remain confined to
central and south MS in the open warm sector, the latest CAMs
suggest another wave of showers and thunderstorms will surge up
along the warm front later this morning. Expect a broad swath of
heavy rain with the occasional embedded strong thunderstorm to
follow the evolution of the occluded surface low.

Forecast soundings for today depict a classic high shear, low CAPE
environment. The column is extremely saturated across most of the
area, which has further limited instability given the last 24
hours of steady rain. HREF probabilities of CAPE > 500 J/kg colocated
with higher dBZ are quite low overall (average 20%), but are
maximized across the MS Delta into West Tennessee in the 12PM-4PM
time frame today. Storm mode will likely be quite messy and
disorganized across the Mid-South today on the northern flank of
the warm front. The more organized convection and/or linear storm
modes will stay along the cold front as it treks across central
and south MS/AL. Still, a low confidence conditional severe threat
exists for much of the area today, especially south of I-40. All
hazards will be on the table.

The more noteworthy impact of this deep low pressure system will
be the additional rainfall and flooding potential it will bring
this afternoon. Forecast PWATs exceed 1.6 inches south of the
TN/MS state line, which is nearing the maximum of NAEFS
climatology for this time of year. Additional QPF today is
expected to be around 2-3 inches for some parts of north
Mississippi and even eastern AR. On top of the 3-4 inches of rain
that has already fallen over the last 24 hours, this will elicit a
very quick flooding response in urban and low-lying areas. As
such, the Flood Watch remains in effect until 7AM tomorrow.

The deeply occluded surface low's trajectory crosses right over
west Tennessee overnight tonight. It's a very progressive system
aided by an anomalously strong meridional jet. As a result, the
pressure gradient will tighten very quickly over the Mid-South
tonight, subsequently increasing winds. A Wind Advisory was
debated for the overnight period, but the strongest winds look to
be too short-lived to warrant an Advisory and mostly confined to
north Alabama. However, high res models are indicating the
potential for a wake low to develop across west TN on the back
side of the system tomorrow morning. Tomorrow (Thursday) may be
more likely to meet Wind Advisory criteria for long enough to
warrant a headline, but confidence was still too low for issuance
this morning.

Showers should taper off from west to east tomorrow as the front
pulls away. Expect a very pleasant and much needed dry period
Friday through Sunday under the influence of upper level ridging.
Afternoon highs should be slightly above normal in the upper 70s
this weekend, warming further to the lower 80s by Monday as
return flow sets back up over the Lower MS River Valley. PoPs are
generally in the 20-30% range early to mid week as a slow moving
cold front approaches from the central Plains.

CAD

&&

.AVIATION...
(12Z TAFS)
Issued at 616 AM CDT Wed Apr 10 2024

A developing surface low over north Mississippi will result in
strengthening, gusty and variable wind today, but the prevailing
direction should be from the south before an occluded front moves
across the region late tonight. Showers and thunderstorms are
likely today and tonight resulting in brief gusty wind and periods
of IFR visibility. Winds should shift northerly before sunrise.
Borderline LLWS conditions early this morning should diminish
after sunrise.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for ARZ049-058.

MO...None.
MS...Flood Watch through Thursday morning for MSZ001>017-020>024.

TN...None.
&&

PUBLIC FORECAST...CAD
AVIATION...JDS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:27 PM CDTRiver Flood WarningMEGMonroe21 days
Apr 9, 10:39 PM CDTRiver Flood WarningMEGCalhoun44 hr
Apr 10, 12:29 AM CDTAreal Flood AdvisoryMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc3 hr
Apr 10, 7:35 AM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc9 hr
Apr 10, 12:36 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union29 hr
Apr 10, 12:37 PM CDTRiver Flood WarningMEGLee6 hr
Apr 10, 2:34 PM CDTAreal Flood AdvisoryMEGDeSoto, Marshall41 min
Apr 10, 2:45 PM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more26 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.